Montana, 2011

Hail in Montana, June 6, 2011

June 6, 2011 · NWS TFX · 3 events in 3 counties and zones

Late afternoon thunderstorms became severe over portions of Southwest Montana. Hail the size of walnuts was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Late afternoon thunderstorms became severe over portions of Southwest Montana. Hail the size of walnuts was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 6, 1:48 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 6, 1:48 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 PM MDT MON JUN 6 2011

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN WITH CONVECTIVE
ACTIVITY STILL ANTICIPATED. STORMS ARE SLOW TO DEVELOP OVER THE
AREA THIS AFTERNOON BUT CONTINUE TO EXPECT DEVELOPMENT LATE THIS
AFTERNOON OR EARLY EVENING. WOULD APPEAR THAT SOUTHWEST MONTANA
WILL BE UNDER THE GREATEST THREAT. AS THE UPPER TROF MAKES ITS WAY
TO WESTERN MONTANA LATE TONIGHT AND ACROSS THE DIVIDE ON
TUESDAY...WIDESPREAD STRATIFORM RAIN WILL PREVAIL. SUCCEEDING
MODEL RUNS CONTINUE TO CUT BACK ON THE RAINFALL AMOUNTS BUT HEAVY
RAIN IS LIKELY SOME AREAS AS INDIVIDUAL CELL MOVEMENT WILL BE
SLOW. PROLONGED WIDESPREAD RAIN AND ACCELERATED SNOW MELT LIKELY
TO AFFECT CURRENT HYDRO SITUATION. CURRENT HIGHLIGHTS WILL REMAIN
IN PLACE. THE UNSETTLED PATTERN CONTINUES WEDNESDAY WITH SCATTERED
SHOWERS. TEMPERATURES COOL THE NEXT COUPLE OF DAYS AS THE UPPER
TROF DRAGS IN COOLER CANADIAN AIR. SOME SNOW LIKELY AT THE HIGHER
PEAKS. AFTERNOON HIGH TEMPERATURES WILL BE 12 TO 18 DEGREES BELOW
SEASONAL AVERAGES NEXT COUPLE OF DAYS. EMANUEL

WEDNESDAY NIGHT THROUGH MONDAY...A MOIST COOL AND UNSETTLED WEATHER
PATTERN PERSISTS THROUGH NEXT WEEKEND AS A LONGWAVE UPPER LEVEL
TROUGH LINGERS OVER THE NW U.S. AND WESTERN CANADA. MEDIUM RANGE
MODELS ARE IN GENERAL AGREEMENT SHOWING A GRADUAL DEAMPLIFICATION OF
THE OVERALL PATTERN THROUGH THE PERIOD. A CLOSED UPPER LOW TRACKS
FROM THE NORTHERN GREAT BASIN AREA INTO MT WED NT AND
THURS...FOLLOWED BY A BROADER UPPER LEVEL TROUGH WHICH CONTINUES
OVER THE NORTHERN ROCKIES THROUGH THE WEEKEND. SHOWERS AND LATE DAY
THUNDERSTORMS WILL BE MOST WIDESPREAD WED NT AND THURSDAY AS THE
UPPER LOW TRACKS ACROSS THE AREA WITH HIGHEST PROBABILITIES ACROSS
SW MT. MOIST AND UNSTABLE FLOW UNDER THE LINGERING BROAD TROUGH WILL
KEEP THE CHANCE SHOWERS IN THE FORECAST THROUGH THE
WEEKEND...HOWEVER COVERAGE WILL DECREASE WITH BETTER CHANCES DURING
THE AFTERNOON AND EVENING HRS. TEMPERATURES BEGIN AROUND 10-15
DEGREES BELOW SEASONAL AVERAGES WITH SLIGHT WARMING THROUGH THE
WEEKEND. HOENISCH

&&

.AVIATION...
UPDATED 1745Z.
EXPECT ISOLATED SHOWERS OVER THE REGION EARLY THIS AFTERNOON TO
BECOME MORE WIDESPREAD AND STRONGER BY LATE AFTERNOON. EXPECT
PERIODS OF THUNDERSTORMS THIS EVENING...SOME STORMS WILL BE
STRONG/SEVERE...WITH HAIL/GUSTY WINDS THE MAIN THREAT. FOR NOW...WE
WILL HOLD OFF ON MENTIONING HAIL AT TERMINAL SITES...BUT WILL
MONITOR THIS CLOSELY. EXPECT THE THUNDERSTORMS TO TURN INTO A MORE
WIDESPREAD STEADY RAINFALL AFTER 09Z TUESDAY. SOME OF THE RAIN COULD
BE HEAVY AT TIMES AFTER 06Z. EXPECT WIDESPREAD IFR CONDITIONS AFTER
06Z TONIGHT AS WELL...ALONG WITH LOW CEILINGS OBSCURING MANY
MOUNTAIN RANGES. BRUSDA

&&

.HYDROLOGY...
WATER IS FLOWING FROM THE SPILLWAY AT GIBSON RESERVOIR. THIS WILL
GRADUALLY INCREASE WATER LEVELS FOR THE SUN RIVER OVER THE NEXT
FEW DAYS.

SHOWERS AND THUNDERSTORMS WILL LIKELY BRING AREAS OF HEAVY
PRECIPITATION TO PORTIONS OF NORTH CENTRAL AND SOUTHWEST MONTANA
TONIGHT AND TUESDAY AND SNOW LEVELS WILL CONTINUE RELATIVELY HIGH.
THIS WILL LIKELY LEAD TO RISING WATER LEVELS AND POSSIBLY
ADDITIONAL FLOODING. ADDITIONAL PRECIPITATION IS EXPECTED THE REST
OF THE WEEK AND INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  54  42  59 / 100 100  30  40
CTB  47  52  40  58 / 100 100  30  40
HLN  49  58  43  59 / 100  90  30  50
BZN  46  61  42  59 /  90  90  50  50
WEY  33  52  33  52 /  90  90  70  80
DLN  45  63  40  57 / 100  80  40  60
HVR  52  55  40  64 / 100 100  70  20
LWT  50  52  40  55 / 100 100  70  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY AFTERNOON BEAVERHEAD...
BROADWATER...CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN
GLACIER...EASTERN PONDERA...EASTERN TETON...GALLATIN...
JEFFERSON...LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN FRONT...
SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

AREAL FLOOD WARNING UNTIL FURTHER NOTICE FOR
CASCADE...FERGUS...JUDITH BASIN...CHOUTEAU...HILL...BLAINE AND
MEAGHER COUNTIES.

FLOOD WARNING FOR THE MISSOURI RIVER NEAR ULM UNTIL FURTHER NOTICE.

FLOOD WARNING FOR THE MILK RIVER NEAR HARLEM UNTIL FURTHER NOTICE.

FLOOD WATCH FOR THE SUN RIVER NEAR SIMMS UNTIL FURTHER NOTICE,

FLOOD WATCH FOR THE BIG HOLE RIVER NEAR MELROSE UNTIL FURTHER NOTICE.

&&

SHORT TERM...EMANUEL
LONG TERM...HOENISCH
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 6, 3:34 PM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 PM MDT MON JUN 6 2011

MTZ011>013-050-051-054-072245-
HILL-CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-MEAGHER-
434 PM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT.

A FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT
THROUGH TUESDAY. SOME AREAS COULD RECEIVE HEAVY RAINFALL.
ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER WEATHER
SYSTEM LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008>010-014-015-044>046-048-049-052-053-055-072245-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-GALLATIN-
434 PM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT.

A FLOOD WATCH REMAINS IN EFFECT UNTIL FURTHER NOTICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT
THROUGH TUESDAY. SOME AREAS COULD RECEIVE LOCALLY HEAVY
RAINFALL. ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER
WEATHER SYSTEM LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ047-072245-
BLAINE-
434 PM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE.

THERE IS A THREAT OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT
THROUGH TUESDAY. SOME AREAS COULD RECEIVE LOCALLY HEAVY
RAINFALL. ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER
WEATHER SYSTEM LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 6, 3:01 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT MON JUN 6 2011

MTZ012-062245-
CASCADE MT-
401 PM MDT MON JUN 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CASCADE COUNTY UNTIL 445
PM MDT...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF BELT...OR 31 MILES SOUTHEAST OF
GREAT FALLS...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   BELT...

LAT...LON 4735 11070 4735 11077 4731 11077 4730 11079
      4725 11079 4721 11076 4702 11085 4704 11108
      4709 11108 4709 11113 4740 11118 4738 11068
TIME...MOT...LOC 2201Z 185DEG 16KT 4713 11097
Local storm report, Jun 6, 3:46 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
446 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 ESE LOGAN             45.88N 111.42W
06/06/2011  E0.75 INCH       GALLATIN           MT   TRAINED SPOTTER

&&

SUK
Local storm report, Jun 6, 3:49 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
449 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             12 N MAUDLOW            46.28N 111.22W
06/06/2011  E1.00 INCH       BROADWATER         MT   TRAINED SPOTTER

&&

SUK

The radar

The Great Falls radar (KTFX), 145 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Broadwater

When
June 6, 3:49 PM MST
Where
Broadwater County, 14 mi E of Toston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.170, -111.137

A thunderstorm dropped 1 inch diameter hail at Toston 14E.

Hail, Cascade

When
June 6, 3:53 PM MST
Where
Cascade County, 8 mi E of Great Falls
Measured
1.5 in hail
Reported by
Public
Coordinates
47.520, -111.129

A thunderstorm dropped 1.5 inch diameter hail at Great Falls 8E and at Great Falls 4E.

Hail, Gallatin

When
June 6, 3:55 PM MST
Where
Gallatin County, 2 mi WNW of Logan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.891, -111.468

A thunderstorm dropped 1.5 inch diameter hail at Logan 2WNW.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325572, 325573, 325574.